Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Northern Indiana

August 10, 2021LaGrange County, Indiana

NWS Northern Indiana issued this special weather statement at Aug 10, 2021, 2:23 AM EDT for LaGrange County, Indiana. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2021, 2:23 AM EDT (06:23 UTC)
Expired
Aug 10, 2021, 3:15 AM EDT
In force
52 min
Issued by
NWS Northern Indiana
Hail
0.25 in
Wind
40

County LaGrange County, IN

The radar

The Northern Indiana radar (KIWX), 34 km from the middle of the area, began a volume at 06:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 6.4 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2021-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 532 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2021-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
532 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
924 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

597 
WWUS83 KIWX 100623
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
223 AM EDT Tue Aug 10 2021
 
INZ005-006-MIZ079-100715-
Lagrange IN-Elkhart IN-St. Joseph MI-
223 AM EDT Tue Aug 10 2021

...Strong thunderstorms will impact portions of northeastern Elkhart,
western Lagrange and south central St. Joseph Counties through 315 AM
EDT...

At 223 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near White Pigeon to near Middlebury to near
Goshen. Movement was southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
  Lagrange and Topeka.

This includes Interstate 80 in Indiana between mile markers 105 and
115.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4168 8535 4156 8539 4152 8545 4152 8558
      4165 8584 4172 8574 4181 8568
TIME...MOT...LOC 0623Z 302DEG 19KT 4174 8564 4169 8566 4163 8575 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

MARSILI

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Aug 10, 1:35 AM EDT, 48 minutes earlier.

Area forecast discussion, Aug 10, 1:35 AM EDT, 48 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
135 AM EDT Tue Aug 10 2021

.SYNOPSIS...
Issued at 320 PM EDT Mon Aug 9 2021

There is a chance for severe thunderstorms tonight, especially
toward northwest Indiana. There is an additional risk of severe
storms Tuesday night. Heat and humidity continues through Thursday
with heat indices topping 100 degrees.

&&

.UPDATE...
Issued at 648 PM EDT Mon Aug 9 2021

We continue to monitor the line of thunderstorms moving slowly
through northern Illinois. On one hand, the severe thunderstorm
risk locally appears to be waning some. This is due to the mixed-
layer cap currently in place, paired with lackluster mid-level
lapse rates, and favored right-flank (storm relative, thus
the western edge) development of future storms. On the other hand,
0-6km shear is forecast to be 30kts or more early tonight which
will help maintain this line. Furthermore, the aformentioned cap
is forecast to mix out some, likely in response to the stout
trough aloft. However, the trough is forecast to move nearly due
east while the line of storms is to forecast to drop SE away from
the upper-level support.

Overall, I'll be slowing down the POPs for this evening and
continuing to weight the pros and cons of this severe weather
setup. Storms could arrive in our far northwest in the window of
9 to 11 PM EDT.

&&

.SHORT TERM...(This Evening through Tuesday)
Issued at 320 PM EDT Mon Aug 9 2021

An upper level low pressure system moves from Wisconsin into
Michigan between this afternoon and tonight. This is expected to set
off showers and thunderstorms after some recovery from morning
convection. The main focus for storms is expected to be a boundary
moving east and southeast from IL affecting areas especially west
of IN-15, but could extend farther east. There is some question
about if storms will be able to last through Lake MI as per the
NAMNest and 15z HRRR run, but will include some PoPs downstream of
the Lake in case it does. As it reaches our northwest counties
from Berrien south to White between 22z and 2z, storms will be
able to tap into 2000 to 4000 J/kg of SBCAPE as well as 30 kts of
effective shear. DCAPE ranges between 750 and 900 J/kg allowing
for a damaging wind gust potential especially since 0-3 km max
theta-e difference reaches 25C. The effective shear surpassing 30
kts, effective helicity surpassing 200 m2/s2, and LCLs below 1000m
increases the threat for a tornado with the storms coming in
especially if there are breaks in the line similar to a QLCS-type
set up. With PWATs above 1.8 inch, 850mb dewpoints above 10C, and
some large scale forcing to work with, storms will be able to
produce locally heavy rainfall, especially if training storms can
occur with boundary parallel flow. However, the storm motion is
expected to be quick enough and the antecedent conditions dry
enough to reduce the overall flood threat. Mid level lapse rates
may leave storms wanting as they only reach 5.5 to 6 C/km, but the
shear should be able to compensate allowing for at least some
sort of a severe hail chance.

Showers and storms may continue after midnight mainly east of IN-15
as SBCAPE stays over 1000 J/kg, but they will be on the downturn as
they encounter the NW OH area. The resulting cloud cover and the
continued humidity will provide a floor to the overnight lows
allowing them to fall into the low 70s to upper 60s.

Height rises follow as ridging is introduced for Tuesday morning and
into the first portion of the afternoon likely suppressing any pop-
up thunderstorm activity until the evening time frame. This will
allow more time to receive needed heat to achieve heat headlines
with heat indices rising up towards 100 in all locales and near 105
in our southwest. Have highs reaching 90 in many locations and the
low 90s in our southwest and within NW OH with low to mid 70 dew
points abounding.

The thunderstorm chances arrive between 21z and 03z in the
northwest, Tuesday, as storms fire along an outflow boundary and
form into a linear structure. Mid level lapse rates rise to between
6.5 and 7 C/km as soundings indicate dry mid levels, a set up
indicative of an EML. With marginal shear and helicity, but very
high 3 to 5 kJ/kg SBCAPE, storms will bring the threat for damaging
winds and large hail as they enter.

&&

.LONG TERM...(Tuesday Night through Monday)
Issued at 320 PM EDT Mon Aug 9 2021

The warm advection pattern continues for Wednesday with minimal
forcing noticeable in the mid levels. As such, we'll need to
watch for left over boundaries and MCVs. We'll still have plenty
of instability to work with, as well as marginal shear, and
potentially some 7C/km mid level lapse rates so damaging winds and
large hail would be the main threat. A little warmer 850mb temps
than Tuesday on Wednesday in this warm advection pattern may allow
a second day of heat headlines with many area's heat indices
rising above 100 as long as those thunderstorm chances hold off.

We have another day of high heat (90 degree Ts and 98-105 heat
indices) and storms on Thursday before the cold front pushes through
later Thursday night into Friday morning time frame. The weekend
looks dry and cooler with highs in the low to mid 80s and dew points
in the low 60s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 134 AM EDT Mon Aug 9 2021

Only minor adjustments made for the 06Z TAF issuance. Instability
axis will drop southeastward across northern Indiana through the
early overnight hours. Near sfc instability will continue to
slowly diminish but magnitude of low level moisture should support
decent elevated instability to support showers and storms making
it into the KFWA area after 08Z. Will likely add a tempo thunder
mention at KFWA in the 08Z-11Z period, with storms diminishing in
KSBN vicintiy after 06Z. Surface frontal boundary settling across
the southern Great Lakes will likely prolong MVFR cigs, and good
possbility of cigs below 2000 feet during the morning hours.
These cigs should eventually scatter out late this morning.
Additional thunder chances look to be likely, but probably not
until after the end of this forecast valid period.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Heat Advisory from noon EDT /11 AM CDT/ to 8 PM EDT /7 PM CDT/
     Tuesday for INZ003>009-012>018-020-022>027-032>034.

MI...Heat Advisory from noon to 8 PM EDT Tuesday for MIZ077>081.

OH...Heat Advisory from noon to 8 PM EDT Tuesday for OHZ001-002-004-
     005-015-016-024-025.

LM...NONE.
&&

UPDATE...Brown
SYNOPSIS...Skipper/Brown
SHORT TERM...Roller
LONG TERM...Roller
AVIATION...Marsili

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 9, 3:34 PM EDT, 10 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
334 PM EDT Mon Aug 9 2021

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-101945-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
334 PM EDT Mon Aug 9 2021 /234 PM CDT Mon Aug 9 2021/

...HEAT ADVISORY IN EFFECT FROM NOON EDT /11 AM CDT/ TO 8 PM EDT
/7 PM CDT/ TUESDAY...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Thunderstorms are likely this evening. Severe storms are possible,
especially near and west of IN-15. The storms may be accompanied by
damaging winds, large hail, heavy rain, and an isolated tornado.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Thunderstorms are possible each day Tuesday through Friday. The best
chance for severe storms is early Tuesday night. The storms may be
accompanied by damaging winds and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LMZ043-046-101945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
334 PM EDT Mon Aug 9 2021

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Thunderstorms are likely this evening. Severe storms are possible,
especially near and west of IN-15. The storms may be accompanied by
damaging winds, large hail, and heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are possible each day Tuesday through Friday. The best
chance for severe storms is early Tuesday night. The storms may be
accompanied by damaging winds and large hail.

Afternoon heat indices are expected rise to between 95 and 105
degrees Tuesday through Thursday.

In the hours before

Special weather statement, Aug 10, 1:13 AM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Northern Indiana
113 AM EDT Tue Aug 10 2021

INZ004-MIZ077-078-100545-
St. Joseph IN-Berrien MI-Cass MI-
113 AM EDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of northeastern St.
Joseph, southwestern Cass and southeastern Berrien Counties through
145 AM EDT...

At 113 AM EDT, Doppler radar was tracking a strong thunderstorm over
Niles, moving southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Roseland around 120 AM EDT.
  Georgetown around 125 AM EDT.
  Mishawaka, Granger and Edwardsburg around 130 AM EDT.

This includes Interstate 80 in Indiana between mile markers 74 and
85.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4178 8643 4197 8630 4187 8598 4166 8614
TIME...MOT...LOC 0513Z 296DEG 30KT 4183 8628

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Brown
Local storm report, Aug 10, 1:18 AM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
118 AM EDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     HEAVY RAIN       1 NW BRIDGMAN           41.95N 86.58W
08/10/2021  M4.97 INCH       BERRIEN            MI   MESONET

            95 MINUTE RAINFALL.

&&
Local storm report, Aug 10, 1:57 AM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
157 AM EDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     HEAVY RAIN       1 E BRIDGMAN            41.94N 86.55W
08/10/2021  M6.60 INCH       BERRIEN            MI   MESONET

            130 MINUTE RAINFALL.

0154 AM     HEAVY RAIN       1 NW BRIDGMAN           41.95N 86.57W
08/10/2021  M7.44 INCH       BERRIEN            MI   MESONET

            UPDATED RAINFALL AMOUNT. 144 MINUTE
            RAINFALL.

&&
Local storm report, Aug 10, 1:58 AM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
158 AM EDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     HEAVY RAIN       SODUS                   42.05N 86.37W
08/10/2021  M2.00 INCH       BERRIEN            MI   TRAINED SPOTTER

&&

NDM
Special weather statement, Aug 10, 1:58 AM EDT, 25 minutes before
Special Weather Statement
National Weather Service Northern Indiana
158 AM EDT Tue Aug 10 2021

INZ005-MIZ078-079-100615-
Elkhart IN-St. Joseph MI-Cass MI-
158 AM EDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of northeastern
Elkhart, southeastern Cass and southwestern St. Joseph Counties
through 215 AM EDT...

At 158 AM EDT, Doppler radar was tracking a strong thunderstorm over
Bristol, or 8 miles east of Simonton Lake, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Middlebury around 205 AM EDT.
  White Pigeon around 210 AM EDT.

This includes Interstate 80 in Indiana between mile markers 96 and
108.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4168 8566 4169 8590 4180 8590 4181 8566
TIME...MOT...LOC 0558Z 271DEG 32KT 4175 8580

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Brown
Special weather statement, Aug 10, 2:23 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
223 AM EDT Tue Aug 10 2021

INZ005-006-MIZ079-100715-
Lagrange IN-Elkhart IN-St. Joseph MI-
223 AM EDT Tue Aug 10 2021

...Strong thunderstorms will impact portions of northeastern Elkhart,
western Lagrange and south central St. Joseph Counties through 315 AM
EDT...

At 223 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near White Pigeon to near Middlebury to near
Goshen. Movement was southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Lagrange and Topeka.

This includes Interstate 80 in Indiana between mile markers 105 and
115.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4168 8535 4156 8539 4152 8545 4152 8558
      4165 8584 4172 8574 4181 8568
TIME...MOT...LOC 0623Z 302DEG 19KT 4174 8564 4169 8566 4163 8575

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MARSILI

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 9:51 PM EDTSpecial Marine WarningIWX54 min
Aug 9, 10:47 PM EDTSpecial Marine WarningIWX58 min
Aug 10, 1:58 AM EDTSpecial Weather StatementIWXElkhart17 min
Aug 10, 2:43 AM EDTAreal Flood AdvisoryIWXElkhart, Saint Joseph3 hr
Aug 10, 2:50 AM EDTSevere Thunderstorm WarningIWXLaGrange, Noble29 min
Aug 10, 4:01 AM EDTSpecial Weather StatementIWXKosciusko, Noble29 min
Aug 10, 3:27 PM EDTHeat AdvisoryIWXAdams, Allen, Blackford, Cass, DeKalb, Elkhart and 15 more29 hr
Aug 10, 3:51 PM EDTSmall Craft AdvisoryIWX34 hr
Aug 10, 5:15 PM EDTSpecial Weather StatementIWXPaulding45 min
Aug 10, 5:58 PM EDTSevere Thunderstorm WarningIWXDefiance, Henry, Paulding, Putnam62 min
Aug 10, 6:17 PM EDTSpecial Weather StatementIWXVan Wert28 min
Aug 10, 7:07 PM EDTSevere Thunderstorm WarningIWXPaulding38 min
Aug 10, 12:22 AM EDTAreal Flood AdvisoryIWXBerrien3 hr
Aug 10, 12:54 AM EDTSpecial Weather StatementIWXBerrien36 min
Aug 10, 1:09 AM EDTFlash Flood WarningIWXBerrien3 hr
Aug 10, 1:13 AM EDTSpecial Weather StatementIWXCass32 min
Aug 10, 1:18 AM EDTSevere Thunderstorm WarningIWXCass27 min
Aug 10, 6:31 AM EDTAreal Flood WarningIWXBerrien7 hr

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.